Missouri, 2003

Damaging Wind in Missouri, June 25 to 26, 2003

June 25 to 26, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 25, 1:50 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 25, 1:50 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT WED JUN 25 2003

...HEAVY RAINFALL AND LOCALIZED FLOODING POSSIBLE TONIGHT...

.DISCUSSION...
A SEASONABLY STRONG SURFACE COLD FRONT EXTENDED FROM WESTERN IOWA
INTO WESTERN OKLAHOMA EARLY WEDNESDAY AFTERNOON. THE SOUTHERN
PORTION OF THE FRONT HAS MADE LITTLE EASTWARD PROGRESS DURING THE
DAY WITH THE MAIN PUSH FARTHER NORTH AHEAD OF THE UPPER TROUGH
COMING OUT OF THE NORTHERN ROCKIES. PROFILERS SHOW WINDS VEERING
AROUND TO THE EAST IN SOUTHWEST KANSAS WHILE MID AND UPPER LEVEL
FLOW WAS PARALLEL TO THE FRONT.  THIS WAS SUPPORTING ONLY A SLOW
SOUTHEAST PUSH. THUNDERSTORMS THAT DEVELOPED ACROSS SOUTHEAST KANSAS
CONTINUE TO SPREAD NORTHEAST INTO NORTHWEST MISSOURI WITH RENEWED
DEVELOPMENT ALONG THE FRONT ACROSS SOUTH CENTRAL KANSAS UNDER BEST
UPPER LEVEL DIFFLUENCE DEPICTED BY PROFILERS. ONLY ISOLATED ACTIVITY
DEVELOPING SO FAR ACROSS THE OZARKS IN THE VERY MOIST AND MODERATELY
UNSTABLE AIRMASS.

SHORT TERM (TONIGHT - THURSDAY )...
ISOLATED TO SCATTERED STORMS WILL CONTINUE TO BUBBLE UP IN THE
TROPICAL LIKE AIRMASS INTO THE EVENING WHILE STORMS SHOULD CONTINUE
ORGANIZE INTO A LINEAR COMPLEX ACROSS EASTERN KANSAS.  THIS ACTIVITY
MAY TAKE AWHILE BEFORE MAKING A SUBSTANTIAL SOUTHEAST PUSH UNTIL
COLD POOL DEVELOPS.  MASS CONVERGENCE RESULTING FROM STRENGTHENING
LOW LEVEL IMPINGING ON THE ADVANCING OUTFLOW BOUNDARY WILL SUPPORT A
SLOW BUT STEADY SOUTHEAST PROPAGATION. ACTIVITY WILL ALSO BE
SUPPORTED BY UPPER LEVEL DIVERGENCE IN THE ENTRANCE REGION OF THE
JET THAT WILL MIGRATE ACROSS THE AREA TONIGHT. PRECIPITABLE WATER
VALUES NEAR 2 INCHES AND 850 DEWPOINTS ABOVE 15 DEGREES C WILL
SUPPORT TORRENTIAL RAINFALL RATES. LOCALIZED FLOODING CERTAINLY
POSSIBLE...ESPECIALLY ACROSS SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI.  HOWEVER FLASH FLOOD GUIDANCE VALUES ARE RATHER HIGH AND I
DO NOT PLAN TO ISSUE A FLOOD WATCH AT THIS TIME.

THE TRUE COLD FRONT WILL ENTER THE AREA AFTER MIDNIGHT AND REACH FAR
SOUTH CENTRAL MISSOURI BY MID MORNING THURSDAY. PRECIPITATION WILL
END FROM WEST TO EAST DURING THE MORNING WITH SHOWERS POSSIBLY
LINGERING INTO THE EARLY AFTERNOON ACROSS FAR SOUTH CENTRAL
MISSOURI.

LONG TERM (FRIDAY - WEDNESDAY )...
A MUCH DRIER AIR AND COOLER AIRMASS WILL SPREAD INTO THE REGION
BEHIND THE FRONT.  TEMPERATURES WILL BE PLEASANT THURSDAY NIGHT WITH
LOWS DROPPING INTO THE MID 50S. BELOW NORMAL TEMPERATURES AND DRY
CONDITIONS ARE EXPECTED INTO FRIDAY BEFORE A GRADUAL WARMING TREND
DEVELOPS OVER THE WEEKEND. MEDIUM RANGE MODELS CONTINUE TO DROP A
WEAK BOUNDARY SOUTHWARD INTO THE MIDWEST LATE IN THE WEEKEND AS AN
ACTIVE NORTHERN STREAM STRETCHES ACROSS THE U.S./CANADIAN BORDER.
THIS FRONT WILL BE WEAK AND APPEARS TO DISSIPATE AS IT PUSHES INTO
THE OZARKS BY MONDAY. I WILL CONTINUE WITH THE DRY FORECAST AT THIS
TIME.

ALL FORECAST GRIDS HAVE BEEN SENT.

.SGF...
.MO...NONE.
.KS...NONE.

FOSTER
Hazardous weather outlook, Jun 25, 5:16 PM CST, 2 hours 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO THE SIZE OF
  NICKELS...AND TORRENTIAL RAINFALL.

  EXCESSIVE RAINFALL OF TWO TO THREE INCHES AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  ACROSS THE ENTIRE OUTLOOK AREA THIS EVENING AND CONTINUING EAST OF
  AN OSCEOLA TO CASSVILLE LINE DURING THE OVERNIGHT HOURS.

  DISCUSSION:

  EARLY THIS EVENING...A BROKEN LINE OF THUNDERSTORMS WAS
  DEVELOPING  ALONG A LINE FROM ROUGHLY COLUMBIA...TO
  WARSAW...TO CHANUTE KANSAS.  A COLD FRONT WILL APPROACH THE REGION
  TONIGHT. WITH AN UNSTABLE AIRMASS IN PLACE...IT IS EXPECTED THAT
  THIS LINE WILL FILL IN AND MOVE ACROSS THE OUTLOOK AREA THIS
  EVENING AND DURING THE OVERNIGHT HOURS. IN ADDITION...THESE STORMS
  WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL RAINFALL.  WITH AN
  ABUNDANT SUPPLY OF GULF MOISTURE IN PLACE...EXCESSIVE RAINFALL
  RATES OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE. ISOLATED
  STORM TOTALS COULD REACH 3 INCHES...ESPECIALLY ACROSS SOUTHWEST
  MISSOURI AND SOUTHEAST KANSAS.  THIS HEAVY RAINFALL COULD RESULT
  IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND DURING THE
  OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Special weather statement, Jun 25, 4:37 PM CST, 2 hours 48 minutes before
KSZ073-097-101-MOZ055-056-066>068-077-078-088-089-252255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT WED JUN 25 2003

...SEVERE THUNDERSTORM WATCH NUMBER 590 HAS BEEN CANCELLED FOR
PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS...

 THUNDERSTORMS OVER SOUTHEAST KANSAS WILL NOT AFFECT THE AREA BEFORE
THE WATCH WAS SCHEDULED TO EXPIRE AT 6 PM...THEREFORE THE WATCH HAS
BEEN CANCELLED. THUNDERSTORMS OVER SOUTHERN KANSAS WILL MOVE INTO
EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS EVENING AND
INTO THE OVERNIGHT HOURS. AT THIS TIME WIDESPREAD SEVERE WEATHER
DOES NOT APPEAR LIKELY WITH THESE THUNDERSTORMS...HOWEVER ONE OR TWO
MAY BRIEFLY BECOME SEVERE...SO PERSONS SHOULD CONTINUE TO MONITOR
RADIO AND OR TELEVISION FOR LATER STATEMENTS.

IZZI
Special weather statement, Jun 25, 6:15 PM CST, 1 hour 10 minutes before
KSZ097-101-MOZ057-058-066>071-077>081-088>096-101>104-260600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 594...IN EFFECT UNTIL 1200 AM CDT THURSDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY               BARTON              CEDAR
CHRISTIAN           DADE                DALLAS
DOUGLAS             GREENE              JASPER
LACLEDE             LAWRENCE            MCDONALD
NEWTON              POLK                STONE
TANEY               WEBSTER             WRIGHT

IN KANSAS:

CHEROKEE AND CRAWFORD.

SOME CITIES INCLUDED IN THE WATCH:
SPRINGFIELD...JOPLIN...BRANSON AND NEOSHO.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL AND
DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER
MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

JLT
Special weather statement, Jun 25, 6:15 PM CST, 1 hour 10 minutes before
KSZ097-101-MOZ057-058-066>071-077>081-088>096-101>104-260600-

SPECIAL WEATHER STATEMENT...CORRECTION TO EXPIRATION TIME.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 594...IN EFFECT UNTIL 100 AM CDT THURSDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY               BARTON              CEDAR
CHRISTIAN           DADE                DALLAS
DOUGLAS             GREENE              JASPER
LACLEDE             LAWRENCE            MCDONALD
NEWTON              POLK                STONE
TANEY               WEBSTER             WRIGHT

IN KANSAS:

CHEROKEE AND CRAWFORD.

SOME CITIES INCLUDED IN THE WATCH:
SPRINGFIELD...JOPLIN...BRANSON AND NEOSHO.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL AND
DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER
MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

JLT
Local storm report, Jun 25, 6:24 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    4 S WALNUT                KS   60 MPH TSTM GUST
06/25/03   CRAWFORD                       REPORTED BY TRAINED STORM
                                          SPOTTER.
Local storm report, Jun 25, 6:29 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT WED JUN 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    4 S WALNUT                KS   60 MPH TSTM GUST
06/25/03   CRAWFORD                       REPORTED BY TRAINED STORM
                                          SPOTTER.

The radar

The Springfield radar (KSGF), 28 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 25, 7:25 PM CST to June 26, 7:25 PM CST
Where
Polk County, Pleasant Hope
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.467, -93.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364251.